Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Huntsville, AL

January 11, 2020Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jan 11, 2020, 7:31 AM CST for Franklin County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 7:31 AM CST (13:31 UTC)
Expired
Jan 11, 2020, 8:30 AM CST
In force
59 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 6:57 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 6:37 AM CST, 54 minutes earlier.

Area forecast discussion, Jan 11, 6:37 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
637 AM CST Sat Jan 11 2020

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 510 AM CST Sat Jan 11 2020

A mid-level shortwave trough currently across west TX will continue
to lift slowly northeastward into the Red River Valley this morning,
while partially phasing with a northern stream wave over the upper-
MS Valley. Latest guidance continues to indicate that the trough will
deepen and assume a slight negative tilt today, as it advances
northeastward into the mid-MS Valley, with mid/high-level south-
southwesterly flow strengthening throughout the day across our
region. At the surface, a low initially located across northeastern
TX will also deepen as it lifts northeastward into southwestern
KY/northwestern TN by 18Z and into central IN by 12/00Z. A strongly
forced linear MCS along a prefrontal surface trough will shift
steadily eastward through the morning hours, likely maintaining its
current intensity or perhaps intensifying a bit as it encounters a
plume of dewpoints in the mid 60s advecting northward beneath a 65-70
knot southerly low-level jet.

Consensus model guidance incorporating both the global models and
higher-resolution CAMs suggests that the initial MCS will cross the
MS-AL border around 16Z (if not a bit sooner), with a secondary MCS
likely to evolve and shift eastward across the remainder of the
region during the afternoon hours as a mesolow forms along the
surface trough. We still feel that damaging winds (perhaps as high as
70-80 MPH) will be the most common threat with the strongest
convection today, although extremely high low-level shear and
resultant SRH will support a threat for tornadoes both associated
with mesovortices within the line and in any discrete convection that
manages to develop ahead of it. Although the overall severe
thunderstorm threat may be a bit higher across our southwestern
zones, where dewpoints will likely reach the mid 60s, we will
continue to advertise all hazards for the entire CWFA. It appears as
if the threat for severe storms will rapidly end across northeast AL
between 11/21Z-12/00Z as the linear system advances further eastward,
but a few lingering showers will be possible in its wake through
early this evening. One final note, we will make no changes to the
current Wind Advisory, with all guidance indicating that the pressure
gradient will diminish sufficiently by mid-evening to allow the NPW
to expire at 12/03Z.

.SHORT TERM...(Tonight through Monday)
Issued at 510 AM CST Sat Jan 11 2020

The primary synoptic trough to our northwest early this evening will
eject rapidly into southern Ontario overnight, with deep-layer flow
veering to the west-southwest and diminishing considerably. There is
some indication that a low stratus deck may persist across the TN
Valley for much of the night, as a weak surface ridge moving eastward
from the southern Plains will result in light/variable flow and
little (if any) boundary layer mixing. Fortunately the arctic
airmass associated with this ridge (currently building into the
southern Plains) will modify quite a bit upon reaching our CWFA, with
lows only falling into the lower 40s. Stratus clouds should mix out
after sunrise Sunday morning, with pleasantly mild temps in the u50s-
l60s anticipated as low-level flow returns to the south- southeast
downstream from another shortwave trough lifting northeastward from
the southern Rockies into the central Plains. Both high and low-level
cloud cover will begin to increase once again Sunday night to the
north of a pronounced warm front poised to the immediate southeast
of the local area. Although some light stratiform rain to the
north/west of this boundary may impact the southeastern portion of
the CWFA prior to 12Z Monday, rainfall is expected to expand across
the region more rapidly during the late afternoon as yet another
500-mb shortwave trough emerging from the western CONUS longwave
leads to lee cyclogenesis across western KS, and forces the warm
front to accelerate northwestward.

.LONG TERM...(Monday night through Friday)
Issued at 510 AM CST Sat Jan 11 2020

Global models are in fairly good agreement (especially at this time
range) in predicting the warm front to lift further northward and
away from the region Monday evening, with a broad warm/moist sector
airmass anticipated to be in place across the entire forecast area
during the mid-week period. In a pattern more characteristic of
Spring than Winter, weak synoptic scale forcing for ascent provided
by subtle disturbances in the subtropical jet will result in periods
of showers and thunderstorms, as the boundary layer should be
sufficiently buoyant to maintain stronger convective updrafts.
Consensus guidance suggests that MLCAPE on the order of 500-1000
J/kg will be common from Monday night-Wednesday evening, when the
passage of a stronger arctic cold front related to a deepening trough
over the northern Great Lakes will bring a brief intrusion of
colder/drier and more stable air to the region. Although vertical
wind profiles will be much weaker compared to today, bulk shear will
be strong enough to support some storm organization, with perhaps a
marginal threat for severe convection during this period. Otherwise,
flooding will become an increasing concern due to multiple episodes
of convection in the uncharacteristically moist airmass for mid-
January. A drier and noticeably colder airmass more typical of the
season will persist on Thursday/Friday, with highs in the m-u 50s and
lows in the u30s-l40s. However, it appears as if flow aloft will
back to the west-southwest once again by Friday afternoon, as another
pronounced shortwave trough lifts northeastward across the Four
Corners and into central CO. At the minimum, this will lead to an
increase in mid/high-level cloud cover, with some light rain possible
by late afternoon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 637 AM CST Sat Jan 11 2020

Overcast stratus deck based arnd 2500 ft AGL will persist at the
terminals this morning, ahead of a frontal squall line of TSRA
approaching the region from the W. Additionally, SSE flow of 15G25
knots at the surface beneath an intense low-level jet of 65-70 knots
has forced the inclusion of LLWS for both airports. Although
scattered lgt SHRA in advance of the squall line warrants VCSH, we
have reserved VCTS and tempo groups for +TSRA/IFR conds for the
arrival of the squall line (14Z/MSL and 16Z/HSV) as well as activity
in the immediate wake of the line. Cloud ceilings will lift
substantially and low-level flow will veer to WSW by early/mid aftn,
but a few lgt SHRA will still be possible through sunset. Low MVFR
stratus will likely redevelop across the region as sfc winds diminish
overnight, with cigs arnd 1500 ft AGL expected through the end of
the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016.

TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 11, 7:31 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
731 AM CST Sat Jan 11 2020

ALZ001>010-016-TNZ076-096-097-121130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
731 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will progress eastward
across the outlook area this morning and early this afternoon.
Although damaging winds in excess of 60 MPH will be the primary
threat, a few tornadoes will also be possible. A Tornado Watch is in
effect until 1 PM CST for locations generally along and west of a
line from Lynchburg to Huntsville and Cullman.

In addition to the threat for severe thunderstorms, strong
environmental winds of 25 to 30 MPH with gusts of 35 to 45 MPH will
occur both ahead of and behind the squall line. A Wind Advisory
remains in effect for all counties in the outlook area until 9 PM CST
this evening. Locally heavy rainfall, with storm total amounts in 1
to 1.5 inch range, may also result in ponding of water on roads and
in low lying areas, as well as rises on area rivers and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms will be possible for much of the period from
Monday afternoon through Wednesday evening, as a warm, moist and
unstable airmass will be in place to the south of a warm front.
Conditions appear marginally favorable for a few strong to locally
severe thunderstorms during this period. However, the main impact
will come from an additional 1 to 2 inches of rainfall, which will
aggravate ongoing flooding across the region.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested for all counties covered by Tornado Watch 12. Spotter
activation is possible for the remainder of the region later this
afternoon.

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:14 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale61 min
Jan 11, 8:07 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence68 min
Jan 11, 8:13 AM CSTSevere Thunderstorm WarningHUNFranklin62 min
Jan 11, 9:38 AM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Jan 11, 10:12 AM CSTSpecial Weather StatementHUNFranklin63 min
Jan 11, 11:14 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence61 min
Jan 11, 12:07 PM CSTSevere Thunderstorm WarningHUNMorgan53 min
Jan 11, 12:25 PM CSTSevere Thunderstorm WarningHUNCullman65 min
Jan 11, 12:35 PM CSTTornado WarningHUNCullman25 min
Jan 11, 12:53 PM CSTTornado WarningHUNCullman18 min
Jan 11, 1:01 PM CSTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan39 min
Jan 11, 1:04 PM CSTSevere Thunderstorm WarningHUNMadison35 min
Jan 11, 1:07 PM CSTTornado WarningHUNCullman, Marshall, Morgan23 min
Jan 11, 1:24 PM CSTTornado WarningHUNJackson, Madison, Marshall36 min
Jan 11, 1:28 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall62 min
Jan 11, 1:47 PM CSTTornado WarningHUNJackson28 min
Jan 11, 2:10 PM CSTTornado WarningHUNDeKalb20 min
Jan 11, 2:13 PM CSTTornado WarningHUNJackson15 min
Jan 11, 1:54 PM CSTSevere Thunderstorm WarningHUNFranklin21 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.